Colorado, 2024

Flash Flood and Debris Flow in Colorado, July 16, 2024

July 16, 2024 · NWS GJT · 2 events in 2 counties and zones

High pressure began to retrograde to the west towards Arizona with drier air moving in from the north, keeping the subtropical moisture in place for areas south of Interstate 70. Enough moisture remained in addition to a shortwave moving through the flow to allow for a few strong storms still capable of moderate to heavy rainfall rates, that produced some localized flash flooding and mudslides…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

High pressure began to retrograde to the west towards Arizona with drier air moving in from the north, keeping the subtropical moisture in place for areas south of Interstate 70. Enough moisture remained in addition to a shortwave moving through the flow to allow for a few strong storms still capable of moderate to heavy rainfall rates, that produced some localized flash flooding and mudslides in areas of steep terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 10:25 AM MST, 2 hours 35 minutes earlier. Its key messages:

  • Temperatures are expected to remain a few degrees above normal with daily thunderstorm chances through the remainder of the week and into the weekend as moisture is recycled under the area of high pressure over the region.
  • Threats from thunderstorms will mainly be from gusty outflow winds though a few storms will be capable of producing smaller hail and moderate to heavy rainfall rates. Overall flooding threats remain low.
  • The combination of high based storms...gusty outflow winds and lightning will keep also keep a threat of new wildfire starts in the picture.
Area forecast discussion, Jul 16, 10:25 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1125 AM MDT Tue Jul 16 2024

.KEY MESSAGES...

- Temperatures are expected to remain a few degrees above normal
  with daily thunderstorm chances through the remainder of the
  week and into the weekend as moisture is recycled under the
  area of high pressure over the region.

- Threats from thunderstorms will mainly be from gusty outflow
  winds though a few storms will be capable of producing smaller
  hail and moderate to heavy rainfall rates. Overall flooding
  threats remain low.

- The combination of high based storms...gusty outflow winds and
  lightning will keep also keep a threat of new wildfire starts
  in the picture.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 341 AM MDT Tue Jul 16 2024

The high pressure to the south that is dominating the weather
pattern over eastern Utah and Western Colorado has shifted farther
southeast over northern New Mexico over the last 12 hours. Models
are in good agreement with the high retrograding to the west to the
Arizona-New Mexico Border over the next 24 hours as a trough
descends down over the Northern Plains. This will shift the
monsoonal flow more to the south with most shower and thunderstorm
activity along and south of the I-70 corridor while the northern
areas will see more isolated convection than they had Monday with
drier air starting to move in from the northeast. Pwats continue at
about 0.80 inches across the region today, high enough to produce
some localized heavy rain rates with some of the stronger
thunderstorms, but again, the treats of flooding remains low. Expect
the convection today to be triggered off orographics with little
upper level support over the southern areas. There is some weak
upper-level divergence across the northern areas that could trigger
some surprise storms today over the northern areas, but guidance and
the high resolution CAMS are playing it down with the dryer push of
air. This is something to watch, so stay tuned to the forecast
through the late morning. Look for the convection to initiate
around noon over the higher terrain, increasing through the
afternoon with max heating and tapering off going into the evening
hours. Lingering showers and thunderstorms will continue over the
higher terrain through the late evening, likely ending along the
Divide sometime after midnight.

Pwats Wednesday look to decrease a bit to about 0.60 inches across
the region as the drier air continues to push in over eastern Utah
and Western Colorado. This will push the convective activity more to
the east along the divide through the early afternoon. As the high
pressure along the Arizona-New Mexico Border moves to the north to
the Four Corners area through Wedensday afternoon, the scattered
showers and thunderstorms will shift south over the San Juan
Mountains with isolated activity extending west to the Abajos and La
Sals.

Temperatures today will remain near normal to a little above normal
under the ridge as the clouds will limit the diurnal heating with
little change tomorrow. Though temperatures are near normal, mid
July is the hottest time of the year for eastern Utah and Western
Colorado with highs running around the century mark through the
lower valleys. If you plan to be out in the hotter time of day, it's
best to avoid strenuous activities and keep plenty of water on hand.
Be aware that heat exhaustion can sneak up on you quickly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 341 AM MDT Tue Jul 16 2024

According to strong model consensus, high pressure shifts slowly
westward from the border of southwest Colorado to southeast Utah
Thursday and Friday. Concurrently, a slug of moisture from the
Mexican Plateau moves across Arizona and is carried northeastward
across the area on Thursday. This will bring an uptick in
shower/thunderstorm coverage Thursday afternoon/evening. The slow
influx of moisture continues Friday with precipitable water levels
rising to 120 to 150% of normal, or from 0.8 to 1" of moisture in
the column. Consequently, coverage of moist convection increases
further with increased chances of localized heavy rain. Though ECMWF
and GFS ensembles disagreed on values, a drying trend begins this
weekend as the high retrogrades to Great Basin. Flow from the north
will bring drying and the region will experience a decrease of
precipitable water with levels falling to 0.5 to 0.75" later this
weekend and early next week. However, since drying occurs at mid-
levels low level moisture will still be sufficient to generate
scattered showers and thunderstorms each day from Saturday to
Monday, especially across the south. However, with less moisture in
the column the threat of excessive rainfall declines. Temperatures
are expected to show little change, hovering near or a few degrees
above normal throughout the long term period.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1123 AM MDT Tue Jul 16 2024

Thunderstorm activity is beginning to increase and will be
isolated to scattered across the region this afternoon and
evening. Limited coverage over most areas reduces confidence in
impacts at most TAF sites where VCTS was used...with more
confidence at KTEX...KVEL and KGUC looking at the latest radar
and webcam trends. However most TAF sites have some probability
of seeing gusty winds from nearby storms or from more organized
outflow boundaries from farther storm complexes. Will amened
TAF sites as these threats become more apparent from
radar/satellite trends. Otherwise VFR should hold over the next
24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...DB
LONG TERM...NL
AVIATION...GJT
Hazardous weather outlook, Jul 16, 2:45 AM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
345 AM MDT Tue Jul 16 2024

COZ001>014-017>023-UTZ022>025-027>029-170945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
345 AM MDT Tue Jul 16 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Expect showers and thunderstorms to redevelop over higher terrain
from late morning to early afternoon today. The main threat from
this activity is lightning, strong outflow winds and small hail.
This activity will continue into the late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for afternoon showers and thunderstorms in the
mountains each day through the coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 12:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
146 PM MDT Tue Jul 16 2024

COZ001-162015-
Lower Yampa River Basin CO-
146 PM MDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOFFAT COUNTY
THROUGH 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dinosaur, or 35 miles east of Vernal, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Moffat
County.

This includes U.S. Highway 40 in Colorado between mile markers 17 and
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4038 10898 4053 10887 4047 10847 4022 10870
TIME...MOT...LOC 1945Z 295DEG 14KT 4043 10887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The radar

The Grand Junction radar (KGJX), 169 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Moffat

When
July 16, 1:00 PM MST to 2:00 PM MST
Where
Moffat County, 13.35 mi SW of Greystone to 12.56 mi SW of Greystone
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
40.495, -108.863

Heavy rainfall rates of 0.5 to 1 inch in less than an hour from a strong thunderstorm resulted in flash flooding in Hells Canyon through Dinosaur National Monument. An additional inch accumulation of pea sized hail also accompanied the heavy rain resulting in the flash flooding.

Debris Flow, San Miguel

When
July 16, 4:00 PM MST to 5:00 PM MST
Where
San Miguel County, 1.46 mi SSE of Fall Creek to 1.27 mi WNW of Sawpit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.001, -108.019

Heavy rainfall rates from a strong thunderstorm caused a mudslide to occur near Sawpit along Highway 145 between mile markers 76 and 80. This mudslide resulted in a closure of Highway 145 in both directions.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204524, 1204520.